Louisiana, 2008

Damaging Wind in Louisiana, February 26, 2008

February 26, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed in association with a strong cold front moving through southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in association with a strong cold front moving through southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 26, 3:54 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 26, 3:54 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
354 AM CST TUE FEB 26 2008

.SHORT TERM...
STRONG COLD FRONT CURRENTLY ENTERING THE AREA AND WILL BE NEAR OR
IN THE NEW ORLEANS AREA BY 730AM. THIS IS THE REASON FOR THE
TEMP STRUCTURE FOR BTR AND MCB BEING COOLER. HIGH TEMPS SHOULD BE
ACHIEVED DURING THE EARLY MORNING HOURS AS THE FRONT MOVES THROUGH
CAUSING TEMPS TO COOL THROUGHOUT THE DAY.

.LONG TERM...
FRIDAY WE WILL SEE THE NEXT COLD FRONT MOVE SOUTHWARD AND SLOW AS
IT APPROACHEDS. IT SHOULD STALL AS WINDS ALOFT GO PARALLEL TO THE
BOUNDARY...BUT THE QUESTION IS WHERE WILL THIS HAPPEN? MODEL
SOLUTIONS TEND TO STALL IT OVER N LA. THIS IS NOT A BAD LOCATION
BUT IT WILL DEPEND ON THE STRENGTH OF THE NEXT SYSTEM THAT MOVES
OUT OF THE NW. A STRONG JET MOVES INTO THE NW CAUSING WINDS TO
BACK DOWNSTREAM OVER THE INITIAL COLD FRONT CAUSING IT TO STALL.
THIS WOULD TAKE PLACE IF THE NW SYSTEM WAS QUITE STRONG WITH A
150+ KT JET AND A LARGE SYNOPTIC RETURN WELL AHEAD OF THE NW
SYSTEM. THIS IS NOT THE CASE IN CURRENT MODEL DEPICTIONS. A JET
MOVES INTO THE NW COAST AT 120-130KTS. THIS IS STRONG BUT NOT
EXCEPTIONAL. CURRENT THOUGHTS ARE THE INITIAL FRONT WILL MOVE A
LITTLE FARTHER SOUTH BEFORE STALLING BECAUSE THE MODELS ARE
RESOLVING THE NW SYSTEM TOO STRONG IN ASSOCIATION WITH THE WEAKER
DYNAMIC STRUCTURE. THIS STILL REMAINS TO BE SEEN SINCE EITHER OF
THESE FEILDS CAN CHANGE IS FUTURE SOLUTIONS. WITH THIS IN
MIND...CONFIDENCE IN WHERE THE BOUNDARY WILL BE IS NOT STRONG AND
WILL SIMPLY LEAVE THIS PORTION OF THE FORECAST AS IS.

PAST THE WEEKEND...A VERY STRONG 150+KT JET MOVES IN TO SHARPEN AN
OLD TROUGH AXIS WHICH BRINGS THE STALLED FRONT AND A NEW STRONG
COLD FRONT THROUGH THE AREA BY MONDAY NIGHT. THIS IS WAY OUT AT
THE END OF THE FORECAST AND WELL HAVE TO WATCH THIS EVOLVE OVER
TIME BUT IT DOES LOOK LIKE ONE OF THOSE VERY STRONG EARLY SPRING
SYSTEMS.

&&

.AVIATION...
IFR CONDITIONS TO LAST UNTIL COLD FRONTAL PASSAGE. PASSAGE AT
TERMINALS SHOULD BE AROUND 530AM FOR BTR-MCB...730AM MSY AND 900AM
FOR GPT. CEILINGS SHOULD CLEAR TERMINALS ABOUT 2 HOURS AFTER
FROPA. WIND SPEEDS WILL BE INCREASING AND SHEAR VALUES WILL
INCREASE OFF THE SFC AS WELL.

&&

.MARINE...
SCA ARE POSTED FOR ALL COASTAL WATERS AS NW WINDS BEHIND THE COLD
FRONT WILL INCREASE TO 25 TO 30 KNOTS WITH GUSTS TO GALE FORCE AT
TIMES TONIGHT. WINDS SHOULD BEGIN TO LAY SOMEWHAT DURING THE DAY
WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  30  54  29 /  20   0   0   0
BTR  63  33  55  33 /  20   0   0   0
MSY  69  38  54  38 /  30   0   0   0
GPT  67  33  54  31 /  40   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM CST WEDNESDAY
     FOR GMZ550-555-570-575.
     SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR GMZ530.

&&

17
Hazardous weather outlook, Feb 25, 10:01 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1001 PM CST MON FEB 25 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-270415-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1001 PM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
A STRONG COLD FRONT WILL SWEEP THROUGH THE LOWER MISSISSIPPI VALLEY
AND THE CENTRAL GULF COAST TONIGHT.  IN ADVANCE OF THIS FRONT...A
LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS IS EXPECTED TO SWEEP
THROUGH THE REGION. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS
ACROSS SOUTHWESTERN MISSISSIPPI. THE GREATEST THREAT WILL BE
BETWEEN MIDNIGHT AND 6 AM. THE STRONGEST STORMS COULD PRODUCE
LOCALLY DAMAGING WINDS... HAIL...FREQUENT LIGHTNING...AND BRIEF
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SMALL CRAFT ADVISORIES ARE IN EFFECT TUESDAY THROUGH WEDNESDAY
MORNING FOR THE TIDAL LAKES AND GULF WATERS. STRONG NORTHERLY
WINDS OF 20 TO 30 KNOTS AND SEAS OF 7 TO 10 FEET ARE EXPECTED IN
THE WAKE OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
February 26, 5:10 AM CST
Where
Washington County, Bogalusa
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Newspaper
Coordinates
30.770, -89.850

Thunderstorm winds blew the tin roof off of a restaurant and knocked down a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83855.